Alert archive / West Virginia / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 133, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Jun 16, 2008, 3:32 PM EDT for 4 counties in West Virginia. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 16, 2008, 3:32 PM EDT (19:32 UTC)
- Expired
- Jun 16, 2008, 4:30 PM EDT
- In force
- 58 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
Counties McDowell County, WV, Mingo County, WV, Raleigh County, WV, Wyoming County, WV
The radar
The Charleston,WV radar (KRLX), 77 km from the middle of the area, began a volume at 19:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 16, 9:09 AM EDT | Severe Thunderstorm Watch | SPC | 12 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 7.5 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 20 J/kg
- Mixed-layer CIN
- -368 J/kg
- Mixed-layer LCL
- 1663 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 1:40 PM EDT, 1 hour 52 minutes earlier.
Area forecast discussion, Jun 16, 1:40 PM EDT, 1 hour 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 140 PM EDT MON JUN 16 2008 .SYNOPSIS... A STRONG COLD FRONT WILL MOVE THROUGH THE REGION LATE TODAY AND TONIGHT. IN ITS WAKE...MUCH COOLER WEATHER CAN BE EXPECTED FOR MID WEEK. && .NEAR TERM /THROUGH TONIGHT/... REMAINDER OF TODAY...UPDATED FOR SEVERE THUNDERSTORM WATCH FOR MOST OF THIS AFTERNOON IN ENTIRE AREA. THUNDERSTORM COMPLEX DEVELOPING OVER EASTERN KENTUCKY AT TIME WILL ROLL ACROSS THE SOUTHERN HALF OF THE CWA REMAINDER OF THIS MORNING INTO EARLY AFTERNOON. OTHER THUNDERSTORMS LIKELY TO DEVELOP ACROSS THE NORTH AND WEST BY EARLY AFTERNOON OUT AHEAD OF A COLD FRONT...THEN THIS WILL ROLL ACROSS AREA. INCREASED POPS TO LIKELY AND MAINTAINED MENTION OF SEVERE. THINGS WIND DOWN QUICKLY BY EVENING AS FRONT MOVES EAST AND INSTABILITY FROM HEATING WANES. && .SHORT TERM /TUESDAY THROUGH THURSDAY NIGHT/... BEHIND THE FRONT ON TUESDAY...MUCH DRIER AIR BUILDS INTO THE REGION AND WITH THE DEVELOPING UPPER LOW STILL FAR ENOUGH NORTH...NORTH OF THE GREAT LAKES STILL...SHOULD SEE VERY TRANQUIL CONDITIONS WITH ONLY SOME DAY TIME CU FORMING. SO HAVE REMOVED THE MENTION OF ANY SHOWERS ON TUESDAY. BUT BY TUESDAY NIGHT...THE FIRST OF SEVERAL SHORTWAVE ROTATES UNDERNEATH THE CLOSED LOW AND SWEEP ACROSS THE OHIO VALLEY. THE 00Z NAM AND THE 00Z GFS BOTH HAD THIS SHORTWAVE MOVING THROUGH...BUT COMING AT NIGHT AND WITH THE MOISTURE BEING LIMITED HAVE JUST ADDED SOME SLIGHT CHANCE POPS FOR THE OVERNIGHT HOURS AS THIS WAVE MOVES THROUGH. ON WEDNESDAY...THE NEXT SHORTWAVE HAS A BIT BETTER TIMING COMING IN THE AFTERNOON AND WITH THE DAY TIME HEATING CONTRIBUTING TO THE LIFT AND THE CU FIELD...COULD AGAIN SEE SOME SCATTERED SHOWERS POP UP SO HAVE ADDED MORE POPS DURING THE AFTERNOON HOURS. THIS PATTERN LOOKS TO REPEAT ON THURSDAY AS WELL AS THE TROUGH AXIS WITH THE UPPER LOW FINALLY PASSES THE REGION. FOR TEMPERATURES ACROSS THE PERIOD...HAVE LEANED FOR TUESDAY AND WEDNESDAY TOWARD THE COOLER MET NUMBERS AS THE MAV HAS BEEN RUNNING TOO WARM AND WITH THE 850 TEMPERATURES IT IS FORECASTING CAN NOT SUPPORT THE MAV NUMBERS. FOR LOWS AT NIGHT...THE SLIGHTLY WARMER MET LOOKED A LITTLE BETTER AS THE RADIATIVE CONDITIONS WILL NOT BE IDEAL...ESPECIALLY TUESDAY NIGHT AS CLOUDS WILL BE MOVING THROUGH THE AREA. ON THURSDAY...LOWERED THE PREVIOUS FCST TOWARD THE LATEST MEX NUMBERS WHICH ARE WELL BELOW NORMAL AND IT SHOULD BE COOLER BASED ON THE 850 TEMP FCST. && .LONG TERM /FRIDAY THROUGH SUNDAY/... SYSTEM FINALLY MOVES OUT OF THE GREAT LAKES ON THURSDAY...WITH RIDGE BUILDING IN LATE THURSDAY AND FRIDAY. MODELS SHOWING WEAK ENERGY COMING OUT OF THE SOUTHWEST. THIS WILL ARRIVE FOR SATURDAY AND PUSH THROUGH BY SUNDAY. INTRODUCED POPS WITH THIS FEATURE. TEMPS THROUGH THE PERIOD BLEND OF MOS/HPC AND CURRENT GRIDS. && .AVIATION /18Z MONDAY THROUGH SATURDAY/... 18Z MONDAY THRU 18Z TUESDAY... ORGANIZED THUNDERSTORMS...ASSOCIATED WITH AN IMPULSE CROSSING WEST VIRGINIA...ARE SHIFTING INTO NORTHEASTERN PART OF THE AREA EARLY THIS AFTERNOON. OTHERWISE...SCATTERED CONVECTION ELSEWHERE. A LINE OF THUNDERSTORMS IS LIKELY TO FORM ALONG A COLD FRONT ACROSS SOUTHEASTERN OHIO BY MID AFTERNOON...THEN TRACK RAPIDLY SOUTHEASTWARD WITH THE FRONT THROUGH EARLY EVENING...POSSIBLY SEVERE STORMS. THUS...ALTHOUGH VFR OUTSIDE OF STORMS...HAVE INCLUDED TEMPO GROUPS FOR THUNDER ALL TERMINALS THIS AFTERNOON. VFR BEHIND THE FRONT TONIGHT...EXCEPT FOR LOCALLY IFR FOG AT EKN AS WINDS DIMINISH IN THE SHELTERED VALLEY. AVIATION OUTLOOK /AFTER 18Z TUESDAY/...NO IFR CONDITIONS EXPECTED. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...ESS/RPY NEAR TERM...JMV SHORT TERM...ESS LONG TERM...JS AVIATION...JMV
Hazardous weather outlook, Jun 16, 4:19 AM EDT, 11 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 419 AM EDT MON JUN 16 2008 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-170830- GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE- CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA- ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON- GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE- NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 419 AM EDT MON JUN 16 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS ARE A POSSIBILITY THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED.
In the hours before
Special weather statement, Jun 16, 2:26 PM EDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 226 PM EDT MON JUN 16 2008 WVZ031-032-039-040-047-161900- UPSHUR WV-RANDOLPH WV-TAYLOR WV-HARRISON WV-BARBOUR WV- 226 PM EDT MON JUN 16 2008 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... AT 226 PM EDT...A LINE OF STRONG THUNDERSTORMS EXTENDED FROM NORTH CENTRAL HARRISON COUNTY TO SOUTHWESTERN UPSHUR COUNTY...OR FROM 8 MILES SOUTH OF MANNINGTON TO 17 MILES SOUTHEAST OF WESTON...MOVING EAST AT 31 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THIS LINE OF STORMS INCLUDE... MEADOWBROOK...ROSEMONT...THORNTON...TALLMANSVILLE... KANAWHA HEAD AND ALEXANDER. WIND GUSTS TO 50 MPH...FREQUENT LIGHTNING...AND PEA SIZE HAIL ARE ALL POSSIBLE WITH THIS STORM. HEAVY RAINFALL IS ALSO LIKELY. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE AREA. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 12
Local storm report, Jun 16, 2:30 PM EDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
230 PM EDT MON JUN 16 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0201 PM HAIL LOUISA 37.98N 82.59W
06/16/2008 U0.88 INCH LAWRENCE KY PUBLIC
&&
NNNNLocal storm report, Jun 16, 2:40 PM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
240 PM EDT MON JUN 16 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0212 PM TSTM WND DMG WESTON 39.04N 80.47W
06/16/2008 LEWIS WV FIRE DEPT/RESCUE
TREES DOWN AND LEANING ON POWER AND PHONE LINES.
&&
ABEAVERSLocal storm report, Jun 16, 3:03 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
303 PM EDT MON JUN 16 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0201 PM HAIL LOUISA 37.98N 82.59W
06/16/2008 U0.88 INCH LAWRENCE KY PUBLIC
&&
NNNNLocal storm report, Jun 16, 3:25 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
325 PM EDT MON JUN 16 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 PM HAIL DINGESS 37.87N 82.17W
06/16/2008 E1.00 INCH MINGO WV POST OFFICE
&&
ABEAVERSLocal storm report, Jun 16, 3:28 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
328 PM EDT MON JUN 16 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM HAIL LOGAN 37.85N 81.99W
06/16/2008 E1.75 INCH LOGAN WV BROADCAST MEDIA
CAR WINDSHIELDS BROKEN.
&&
ABEAVERSThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 1:24 PM EDT | Severe Thunderstorm Warning | RLX | Barbour | 36 min |
| Jun 16, 1:54 PM EDT | Severe Thunderstorm Warning | RLX | Lewis | 36 min |
| Jun 16, 2:07 PM EDT | Severe Thunderstorm Warning | RLX | Wayne | 23 min |
| Jun 16, 2:41 PM EDT | Severe Thunderstorm Warning | RLX | Mingo, Wayne | 34 min |
| Jun 16, 2:47 PM EDT | Severe Thunderstorm Warning | RLX | Logan | 28 min |
| Jun 16, 3:17 PM EDT | Severe Thunderstorm Warning | RLX | Logan | 28 min |
| Jun 16, 4:24 PM EDT | Tornado Warning | RLX | McDowell, Wyoming | 21 min |
| Jun 16, 5:03 PM EDT | Severe Thunderstorm Warning | RLX | McDowell | 26 min |
| Jun 16, 5:28 PM EDT | Severe Thunderstorm Warning | RLX | Logan, Mingo | 47 min |
| Jun 16, 5:35 PM EDT | Severe Thunderstorm Warning | RLX | Mason | 55 min |
| Jun 16, 6:03 PM EDT | Severe Thunderstorm Warning | RLX | Boone, Logan, Raleigh | 42 min |
| Jun 16, 6:09 PM EDT | Severe Thunderstorm Warning | RLX | Jackson, Wood | 36 min |
| Jun 16, 6:38 PM EDT | Severe Thunderstorm Warning | RLX | Calhoun, Jackson, Kanawha, Roane | 67 min |
| Jun 16, 6:41 PM EDT | Severe Thunderstorm Warning | RLX | Boone, Logan, Mingo, Wyoming | 49 min |
| Jun 16, 6:46 PM EDT | Severe Thunderstorm Warning | RLX | Boone, Fayette, Kanawha, Raleigh | 59 min |
| Jun 16, 7:07 PM EDT | Severe Thunderstorm Warning | RLX | Cabell, Lincoln, Wayne | 23 min |
| Jun 16, 7:31 PM EDT | Severe Thunderstorm Warning | RLX | Jackson, Kanawha, Putnam, Roane | 44 min |
| Jun 16, 7:33 PM EDT | Severe Thunderstorm Warning | RLX | Boone, Lincoln, Logan, Wayne | 42 min |
| Jun 16, 7:46 PM EDT | Severe Thunderstorm Warning | RLX | Braxton, Clay, Nicholas, Webster | 44 min |
| Jun 16, 7:53 PM EDT | Severe Thunderstorm Warning | RLX | Fayette, Nicholas | 52 min |
| Jun 16, 2:37 PM EDT | Severe Thunderstorm Warning | RLX | Perry | 23 min |
| Jun 16, 2:51 PM EDT | Severe Thunderstorm Warning | RLX | Athens, Gallia, Jackson, Meigs, Vinton | 54 min |
| Jun 16, 5:08 PM EDT | Severe Thunderstorm Warning | RLX | Jackson, Meigs, Vinton | 37 min |
| Jun 16, 9:27 AM EDT | Severe Thunderstorm Warning | RLX | Carter | 33 min |
| Jun 16, 6:17 PM EDT | Severe Thunderstorm Warning | RLX | Greenup | 43 min |
| Jun 16, 6:55 PM EDT | Severe Thunderstorm Warning | RLX | Boyd | 35 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.